Mrs. Waters is an 87 year old woman in the Ambulatory area of your department. She was sent in by the lab because she has a K+ = 5.5 on a routine blood test.
- No ECG change; feels well; normal physical exam.
- PMHx: CAD, Htn, Chol, CRF (Cr 132), anemia, GERD, mild cognitive impairment, previous CVA, chronic leg edema
- Meds: Lisinopril, Lasix, Isosorbide, ASA, Pantoprazole
- What would you do in this situation?
Two weeks later
Mrs. Waters presents to ED in respiratory distress:
- HR104, RR 22, BP 174/96, SaO2 90%
- bilateral crackles
- peripheral edema
- CHF w/ bilateral effusions
- female chest X-ray with pulmonary edema
- ECG: sinus tachycardia
- Troponin: 290 consistent with NSTEMI
- What do you think happened?
Careful communication about changes to medication is important in all patients — but especially the older patient, potentially with some cognitive impairment, and multiple providers.